This site is intended for health professionals only

At the heart of general practice since 1960

GPs warned over muscle risk with simvastatin-amlodipine combination

GPs should switch all patients taking simvastatin 40mg and amlodipine to a lower dose of statin, or another statin altogether, because of the risk of muscle damage, recommends the medicines regulator.

The warning from the Medicines and Healthcare products Regulatory Agency - issued in its August drug safety update - changes the dosage recommendations for simvastatin, with those patients taking the cholesterol-lowering drug in conjunction with diltiazem or amlodipine to only be given the maximum dose of 20mg a day.

The latest update from the agency also warns that simvastin is now also contraindicated with ciclosporin, danazol and gemfibrozil.

The dosage change and additional contraindications are due to recent analysis of clinical trial data which found that‘theseinteractions may increase plasma concentrations of simvastatin which is associated with an increased risk of myopathy and/or rhabdomyolysis', according to the MHRA.

The changes come after the MHRA issued a warning in May 2010 about the increased risk of myopathy which was associated with the use of high-dose simvastatin of 80mg a day.

The dosage change is expected to have a big impact on GPs and their prescribing, with NICE currently recommending generic simvastatin 40 mg daily as the first-choice drug for primary prevention of cardiovascular disease.

Dr John Allingham, a GP in Dover and medical secretary at Kent LMC,said that 40mg was the ‘standard dose' for primary prevention and the move would affect many of his patients being treated for hypertension.

‘Practices will have to identify their patients, write to them and then change them over,' he said.  ‘I think most GPs will change them over to atorvastatin instead.

Dr Terry McCormack, a GP in Whitby, North Yorkshire, said he was surprised at the recommendations: 'I would have thought that it is very commonly used with that dose and I am not aware of a large upsurge in cases of rhabdomyolysis.

'Amlodipine is such an excellent antihypertensive that it will continue to be commonly prescribed. We will just need to use different statins with it. Now that atorvastatin is off patent it will undoubtedly become the most commonly used statin.'

Rate this article  (4.22 average user rating)

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Readers' comments (34)

  • good reminder to check on simvastatin doses in our hypertensive patients.

    Unsuitable or offensive? Report this comment

  • I contacted my Dr. with regards, to this problem around six weeks ago, he just said lots of people take both medications and they're fine. Yesterday on returning from holiday I find a letter from the practice with a prescription and message inside saying I must change my Simvastatin to atorvastatin. My dose was 40mg plus Amlodipine at 5mg. I have a lot of muscle pain as I have Fibromyalgia. I am 63 years of age, anything detrimental to my body is going to have a bigger impact on myself and elderly patients.

    Unsuitable or offensive? Report this comment

  • I haven't met any pts with such a significant Interaction. I suppose I will change it to Atorvastatin,

    Unsuitable or offensive? Report this comment

  • I would have thought switching such a patient to a water soluble statin e.g.rosuvastatin 5mg.

    Unsuitable or offensive? Report this comment

  • We are in the process of changing all our patients on this combination to atorvastatin. Once warned it simply isnt worth risking adverse effects! Statins do give muscle problems and a feeling of being non specifially unwell even with a normal CK. Happy to be given advice which may prevent problems in our patients.

    Unsuitable or offensive? Report this comment

  • As a locum GP I will ask practices if they have checked patients with this combination of drugs especially Asian patients and Diabetics who do c/o of generalized pain.?Cultural ?symptomatic
    Once an interaction for these 2 commonly used drugs is highlighted again,we must do our bit

    Unsuitable or offensive? Report this comment

  • Very interesting debate - it makes one wonder about so many aspects of therapy - how long before the whole statin family becomes "dangerous" and we loose the widespread benefit of statin therapy on CVS Morbidity/mortality

    Unsuitable or offensive? Report this comment

  • This comment has been deleted by the moderator

    Unsuitable or offensive? Report this comment

  • already given up hope NI GP

    Is this now an area for general rants/concerns?

    Unsuitable or offensive? Report this comment

  • I have to say I'm a bit sceptical that the interaction is specific to Simvastatin.

    Why would Atorvastatin not cause similar interactions?? Simvastatin is widely prescribed and hence there is a lot more data around this...

    I'll watch with interest in the future for similar warnings around other Statins.

    Unsuitable or offensive? Report this comment

View results 10 results per page20 results per page50 results per page

Have your say